Alert archive / Utah / Flash Flood Warnings in 1999

Flash Flood Warning 20, NWS Salt Lake City, UT

July 30, 1999Garfield County, Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Jul 30, 1999, 11:34 AM MDT for Garfield County, Wayne County, Utah. It was in force for 86 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 30, 1999, 11:34 AM MDT (17:34 UTC)
Expired
Jul 30, 1999, 1:00 PM MDT
In force
86 min
Issued by
NWS Salt Lake City, UT
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Garfield County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 136 km from the middle of the area, began a volume at 17:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 5.6 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 1999-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 1999-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1598 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSLC 301740
FFWSLC
UTC017-055-301900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1134 AM MDT FRI JUL 30 1999

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL GARFIELD COUNTY IN UTAH
  WESTERN WAYNE COUNTY IN UTAH...

  INCLUDING CAPITOL REEF NATIONAL PARK

* UNTIL 100 PM MDT

* AT 1128 AM MDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAINS IN THE CAPITOL REEF NATIONAL PARK AREA.  HAIL UP TO 2 INCHES 
  DEEP WAS ALSO REPORTED ON STATE ROUTE 12.  

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.  
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN 
DEPTH BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS, ABANDON IT 
IMMEDIATELY AND SEEK HIGHER GROUND.


LAT...LON 3788 11162 3788 11111 3844 11110 3836 11178

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Jul 30, 9:50 AM MDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 30, 9:50 AM MDT, 1 hour 44 minutes before
UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UTAH
950 AM MDT FRI JUL 30 1999

SYNOPSIS...A VERY MOIST AIRMASS WILL CONTINUE OVER UTAH TODAY.  AN
UPPER LEVEL DISTURBANCE MOVING ACROSS SOUTHERN UTAH WILL ONCE AGAIN
PRODUCE THE THREAT OF LOCALLY HEAVY RAIN. SOME DRYER AIR WILL MOVE
INTO THE NORTH BY SATURDAY.

DISCUSSION...AIRMASS OVER UT STILL REAL JUICY WITH .99 PW ON AM
SOUNDING AT SLC.  SHOWERS AND A FEW THUNDERSTORMS HAVE PERSISTED
THIS AM OVER EXTREME SOUTHWEST UTAH AND IN AN ARCH FROM THE MANTI
AREA-WESTERN PORTION OF JUAB CO-TOOELE CO (NORTHEAST-SOUTHWEST).

WEST TO NORTHWEST FLOW HAS DEVELOPED OVER THE NORTHWEST PORTION OF
UTAH USING VAD WINDS OFF THE DOPPLER.  FLOW IN THE SOUTHERN PORTION
OF THE STATE IS WEAKLY CYCLONIC WHICH CREATES A DEFORMATION ZONE
THROUGH THE CENTRAL PORTION (PERHAPS THIS EXPLAINS THE
AFOREMENTIONED SHOWERS).

ETA AND AVN IMPLIES A DRYING TREND INTO SATURDAY AS A WEAK NORTHERLY
TO NORTHWESTERLY FLOW IS THE RULE.  OLD RULE OF THUMB FROM AN OLD
FORECASTER SAYS WE NEED TO DRY OUT NEVADA BEFORE WE START DRYING OUT
UTAH.

CURRENT FORECAST KEEPS HIGHER POPS TODAY WITH SOMEWHAT LOWER ON
SATURDAY AND THIS SEEMS REASONABLE ATTM SO NO 10 AM UPDATE.  MAY
NEED A FFA WITH THE THREAT OF HEAVIER RAINS IN THE SOUTH...BUT WILL
SEE HOW THE DAY GOES.

LONG RANGE CHANGE THE LARGE SCALE VERY LITTLE.  THEY (MRF) TAKES THE
LOW SPINNING IN THE EASTERN PACIFIC AND FILLS >IT AS A PORTION EJECTS
OUT.  HOWEVER.. HIGH CENTER AT H5 REMAINS INVOF OF 4-CORNERS WHICH
WILL KEEP THINGS MONSOONAL.

SLC 333 CDC 554  ALDER

.SLC...NONE

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 11:48 AM MDTFlash Flood WarningSLCEmery87 min
Jul 30, 3:00 PM MDTFlash Flood WarningSLCKane90 min

Nearby

Flash Flood Warnings in Utah, 1999Every flash flood warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.